Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 38, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 18, 2002, 8:32 PM CDT for Harrison County, Missouri. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 8:32 PM CDT (01:32 UTC)
- Expired
- Apr 18, 2002, 9:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Harrison County, MO
The radar
The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 8:39 PM CDT | Hail 1 | Eagleville, MO | |
| Apr 18, 8:50 PM CDT | Hail 1 | Bethany, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
| Apr 18, 8:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 2584 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 190132 SVRMCI MOC081-190230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 832 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARRISON COUNTY IN NORTH CENTRAL MISSOURI * UNTIL 930 PM CDT * AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF EAGLEVILLE...OR 9 MILES NORTHWEST OF BETHANY...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EAGLEVILLE...BETHANY BY 840 PM CDT. RIDGEWAY...BLYTHEDALE BY 845 PM CDT. MOUNT MORIAH...CAINSVILLE BY 900 PM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 4056 9424 4022 9421 4021 9378 4056 9378 PB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:10 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Apr 18, 3:10 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 310 PM CDT THU APR 18 2002 THUNDERSTORM POTENTIAL TONIGHT AND THEN TIMING PRECIP CHANCES THROUGH THE WEEKEND ARE THE BIG FORECAST CONCERNS FOR THIS PACKAGE. WE ARE WATCHING TWO AREAS FOR THUNDERSTORM DEVELOPMENT IN THE NEAR TERM. THE FIRST IS A COLD FRONT STRETCHING FROM CONCORDIA KANSAS TO NEAR FORT DODGE IOWA. THE FRONT SHOWS UP WELL ON OMAHAS RADAR. LIS FROM MSAS INDICATE A CORRIDOR OF -10C IN ADVANCE OF THE FRONT WHERE BROKEN SUNSHINE BROUGHT TEMPS INTO THE UPPER 80S. CONVERGENCE IS SHARPENING ALONG THE BOUNDARY AND SCATTERED STORMS SHOULD LIGHT LATE THIS AFTERNOON AND TRACK INTO NERN KS AND NWRN MO BY EARLY EVENING. SCATTERED OCCURRENCES OF LARGE HAIL AND DAMAGING WIND GUSTS ARE EXPECTED WITH STORMS ALONG THE FRONT EARLY THIS EVENING BEFORE INSTABILITY WANES. WE DONT EXPECT STORMS ALONG THE FRONT TO MOVE SOUTH OF SAINT JOSEPH BEFORE WEAKENING WITH A LOSS OF SURFACE BASED INSTABILITY. A BIGGER MORE ORGANIZED CLUSTER OF CONVECTION IS EXPECTED TO FIRE ALONG THE DRYLINE COLD FRONT INTERSECTION IN SOUTH CENTRAL KANSAS THIS EVENING. AN MCS BORN OUT OF THESE STORMS IS EXPECTED TO TRACK THROUGH EASTERN KANSAS AND THEN MISSOURI AFTER MIDNIGHT. ETA MODEL FORECASTS FOR SHEAR AND INSTABILITY DIMINISH DURING THE EARLY MORNING HOURS...SO WIDESPREAD SEVERE STORMS ARE NOT EXPECTED WITH TONIGHTS MCS. THE TRACK OF CONVECTION OVERNIGHT WILL PLAY A BIG ROLE IN WHERE THE COLD FRONT WILL END UP TOMORROW. THE FRONT WILL LIKELY BE DRIVEN FURTHER SOUTH THAN THE ETA SUGGESTS. PRECIPITATION TOMORROW AFTERNOON SHOULD BE LIMITED TO THE INSTABILITY ALONG AND SOUTH OF THE FRONT...FROM MOUND CITY KANSAS...TO AROUND MACON. IF REMNANTS FROM STORMS EARLIER IN THE DAY LINGER INTO THE AFTERNOON...STORMS MAY MISS OUR FORECAST AREA ALL TOGETHER. THE NEXT CHANCE FOR SIGNIFICANT PRECIPITATION WILL BE WITH THE EJECTION OF THE MAIN TROUGH ON SATURDAY. OVER RUNNING RAINS SHOULD SPREAD OVER ALL OF NE KS AND NRN MO DURING THE DAY. KOCH DAYS 4-7 SUN-WED INTRODUCED CHC TRW/RW SUN AS MODEL SOLUTIONS SUGGEST MORE NOTHERN TRACK FOR SURFACE LOW ALONG WITH SOME UPR SUPRT. ALSO INSERTED CHC TRW/RW TUE AS MRF SHOWS UPR SUPRT AND PASSAGE OF CDFNT AS LOW MOVES THROUGH N OF CWA. TUE PRECIP SHOULD START AFTN AMD END BY WED. NO CHGS TO TEMPS. WED TEMPS WRMR THAN MOS GUID AS HIR THCKNS SEEMS LKLY. MAXIMUK 1150 AM UPDATED TEMPERATURE FORECASTS FOR THIS AFTERNOON TO BETTER REFLECT EXTENSIVE CLOUDINESS. CURRENT SATELLITE LOOPS SHOW CLOUDINESS BREAKING UP OVER NORTHWEST CORNER REGION WHILE A LOONG FETCH OF MIDDLE AND HIGH LEVEL CLOUDINESS WILL CONTINUE TO POUR INTO CENTRAL MISSOURI. HAVE LOWER HIGHS...ESPECIALLY ACROSS AREAS SOUTH OF I-70. BROWNING 522 AM REMOVED THREAT OF SHOWERS AND THUNDERSTORMS FOR NORTHWESTERN ONE THIRD OF CWA THIS MORNING AS SHOWERS AND THUNDERSTORMS HAVE DISSIPATED ACROSS EASTERN KANSAS AND NORTHWEST MISSOURI. MAY STILL SEE AN ISOLATED SHOWER OR THUNDERTORM ACROSS WESTERN MISSOURI OR EASTERN KANSAS THIS MORNING...BUT NOT ENOUGH COVERAGE TO WARRANT ANY MENTION OF POPS DB 355 AM... MAIN CONCERN IS THREAT OF CONVECTION THROUGH FRIDAY WITH AN ADDITIONAL CONCERN BEING THE AMOUNT OF COOLING BEHIND FRONT. IN THE SHORT TERM...PATCHES OF SHOWERS AND THUNDERSTORMS CONTINUING IN EXTREME NORTHWEST MISSOURI AND SOUTH CENTRAL AND SOUTHEAST KANSAS. THIS AREA OF PRECIPITATION IS IN 850 THETEA RIDGE WHICH IS EXPECTED TO TRANSLATE EAST AND SLOWLY WEAKEN AS IT ENTERS NORTHWESTERN CWA THIS MORNING. MAY STILL SEE A FEW SHOWERS AND THUNDERSTORMS DEVELOP THIS MORNING ACROSS NORTHWEST HALF OF CWA WITH THE AID OF MODERATE ELEVATED INSTABILITY. BIGGEST THREAT OF CONVECTION...WILL BE LATE THIS AFTERNOON AND TONIGHT AHEAD OF STRONG COLD FRONT. COLD FRONT EXPECTED TO MOVE INTO EXTREME NORTHWEST MISSOURI LATE THIS AFTERNOON WITH THE ETA/AVN PLACEMENT OF FRONT PREFERRED. WEAKENING CAP SHOULD ALLOW FOR RAPID DEVELOPMENT IN AREA OF STRONG INSTABILITY WITH CAPE VALUES FROM 2500-3500 J/KG. EXPECT SQUALL LINE TO DEVELOP BY MID-EVENING AND MOVE SLOWLY SOUTHEAST ACROSS CWA. PRIMARY THREAT WILL BE HIGH WINDS AND HAIL. VEERED LOW LEVEL WINDS AND LINEAR FORCING SHOULD PRECLUDE ANY DEVELOPMENT OF SUPERCELLS. FRONT IS EXPECTED TO BE LOCATED ACROSS EXTREME SOUTHERN CWA FRIDAY MORNING AND WILL MAINTAIN FAIRLY HIGH POPS ACROSS THAT AREA. TO THE NORTH...WILL MAINTAIN LOW POPS FOR FRIDAY MORNING EXCEPT FOR NORTHWEST CORNER. COLD AIR TO CONTINUE TO DRIVE SOUTH ON FRIDAY WITH ETA APPEARING REASONABLE WITH THE DEVELOPMENT OF A POST FRONTAL STRATUS DECK. EXPECT LITTLE RISE IN TEMPERATURE DURING THE DAY ON FRIDAY AS A RESULT. PREFER COOL MAV GUID FOR FRIDAY AND FRIDAY BUT MAV APPEARS TOO COLD FOR FRIDAY NIGHT. OTHERWISE...GUIDANCE LOOKING TOO COLD TODAY GIVEN PREFRONTAL COMPRESSIONAL HEATING AND WARM H8 TEMPS. DB .EAX... KS...NONE MO...NONE
In the hours before
Local storm report, Apr 18, 6:02 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM HOPKINS MO 1.25 INCH HAIL
04/18/02 NODAWAY REPORTED BY STORM
SPOTTER.Local storm report, Apr 18, 7:28 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
728 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0707 PM 3 NW GRANT CITY MO 1.25 INCH HAIL
04/18/02 WORTH REPORTED BY PUBLIC.
0708 PM MARYVILLE MO .75 INCH HAIL
04/18/02 NODAWAY REPORTED BY PUBLIC.
0720 PM RAVENWOOD MO 1 INCH HAIL
04/18/02 NODAWAY REPORTED BY STORM
SPOTTER.
0723 PM 2 N RAVENWOOD MO 1.75 INCH HAIL
04/18/02 NODAWAY REPORTED BY PUBLIC.Local storm report, Apr 18, 8:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
822 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM GRANT CITY MO .75 INCH HAIL
04/18/02 WORTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0735 PM 4 N GENTRY MO 1 INCH HAIL
04/18/02 GENTRY REPORTED BY PUBLIC.Special weather statement, Apr 18, 8:22 PM CDT, 10 minutes before
KSZ025-057-102>105-MOZ001>007-011>015-020>022-028-029-037-190215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 822 PM CDT THU APR 18 2002 TORNADO WATCH NUMBER 112 HAS BEEN CANCELLED AS OF 822 PM CDT THURSDAY EVENING. COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...CALDWELL...CLAY...CLINTON...DAVIESS... DE KALB...GENTRY...GRUNDY...HARRISON...HOLT...JACKSON...MERCER... NODAWAY...PLATTE...PUTNAM AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
Special weather statement, Apr 18, 8:23 PM CDT, 9 minutes before
KSZ102-MOZ002>008-012>017-020-023>025-190600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 823 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 118...IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...BUCHANAN...DAVIESS...DE KALB...GENTRY...GRUNDY... HARRISON...LINN...LIVINGSTON...MACON...MERCER...NODAWAY...PUTNAM... SCHUYLER...SULLIVAN AND WORTH. IN KANSAS: DONIPHAN. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY... CHILLICOTHE...KIRKSVILLE...MARYVILLE...ST JOSEPH AND TRENTON. MJ
Local storm report, Apr 18, 8:32 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
832 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM IOWA PT KS .75 INCH HAIL
04/18/02 DONIPHAN ALSO 45 TO 50 MPH
WINDS. REPORTED BY
AMATEUR RADIO OPERATOR.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:17 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 28 min |
| Apr 18, 7:25 PM CDT | Severe Thunderstorm Warning | EAX | Gentry | 65 min |
| Apr 18, 7:37 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 53 min |
| Apr 18, 7:48 PM CDT | Severe Thunderstorm Warning | EAX | Worth | 57 min |
| Apr 18, 8:00 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 45 min |
| Apr 18, 8:08 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 37 min |
| Apr 18, 9:00 PM CDT | Severe Thunderstorm Warning | EAX | Mercer | 60 min |
| Apr 18, 9:08 PM CDT | Severe Thunderstorm Warning | EAX | Gentry | 37 min |
| Apr 18, 9:30 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 60 min |
| Apr 18, 9:55 PM CDT | Severe Thunderstorm Warning | EAX | Grundy | 65 min |
| Apr 19, 4:52 AM CDT | Severe Thunderstorm Warning | EAX | Platte | 38 min |
| Apr 19, 5:30 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 45 min |
| Apr 19, 5:48 AM CDT | Severe Thunderstorm Warning | EAX | Cass | 57 min |
| Apr 19, 6:17 AM CDT | Severe Thunderstorm Warning | EAX | Johnson | 43 min |
| Apr 19, 6:22 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 38 min |
| Apr 19, 6:52 AM CDT | Severe Thunderstorm Warning | EAX | Saline | 53 min |
| Apr 19, 7:46 AM CDT | Severe Thunderstorm Warning | EAX | Howard, Saline | 59 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.